Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 217, NWS Wichita, KS

July 27, 2001Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2001, 1:03 AM CDT for Russell County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 2001, 1:03 AM CDT (06:03 UTC)
Expired
Jul 27, 2001, 1:45 AM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2739 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2739 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270603
SVRICT

KSC167-270645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 145 AM CDT.

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
  OF PARADISE TO 6 MILES WEST OF MILBERGER...OR ALONG A LINE
  EXTENDING FROM 14 MILES NORTHWEST OF RUSSELL TO 14 MILES SOUTHWEST
  OF RUSSELL...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 145 AM CDT...
  RUSSELL...
  LURAY...
  DORRANCE...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 145 AM CDT.

LAT...LON 3911 9901 3871 9900 3876 9852 3912 9852

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:08 PM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 3:08 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT THU JUL 26 2001

FOCUS FOR THIS FORECAST IS ON PRECIP CHANCES AND TEMPS. LATEST SFC
MAP SHOWS OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION LOCATED
ACROSS OK LEAVING E/SE FLOW ACROSS THE FORECAST AREA. MODELS AGREE
THAT 850-700MB WARM AIR ADVECTION INCREASES OVERNIGHT ACROSS
CENTRAL/SOUTH CENTRAL KS. WEAK SHORTWAVE ENERGY ROTATING AROUND
UPPER RIDGE WILL ALSO ENHANCE PCPN CHANCES. BEST CHANCE FOR PCPN
WILL BE IN NRN ZONES WHERE GREATEST THETA-E CONVERGENCE WILL TAKE
PLACE AS WELL AS 500-300MB DIFF VORT ADV OCCURS. IN ADDITION...
LAPS SHOWING CAP ERODING/LOW LEVEL CONVERGENCE INCREASING
NEAR RSL/GBD...SO TSRA EXPECTED TO FORM HERE BEFORE 22Z.

SIMILAR TO TODAY...EXPECT MORNING CONVECTION FRIDAY TO GIVE WAY TO
PARTLY SUNNY SKIES. AVN/ETA AGREE THAT SFC BOUNDARY WILL BE LOCATED
SOMEWHERE ACROSS SRN KS. ETA FORECAST SOUNDINGS SHOWING 2500+ J/KG
CAPE IN SRN KS AND VEERING FLOW WITH HEIGHT. IF ETA 1000-850MB
THICKNESSES VERIFY...TEMPS NEAR 100 POSSIBLE SOUTH OF THE BOUNDARY
AND CONVERGENCE ALONG THIS FEATURE COULD PRODUCE SEVERE
THUNDERSTORMS. WILL LEAN TWD WARMER ETA SOLUTION AND KEEP HIGHS IN
THE MID 90S SOUTH TO AROUND 90 NORTH.

UPPER WAVE MOVING THROUGH NRN PLAINS FRIDAY/FRIDAY NIGHT HELP
FLATTEN UPPER RIDGE...WHICH ALLOWS MID/UPPER FLOW TO INCREASE...SO
PCPN SHOULD BE MORE ORGANIZED FRIDAY/FRIDAY NIGHT. FEEL BEST CHANCES
FOR PCPN ACROSS THE REGION WILL BE FRIDAY NIGHT AND 850-700MB
THETA-E RIDGE SETS UP ACROSS SRN KS AND UPPER DIVERGENCE INCREASES.
AS A RESULT...WILL INCREASE POPS ACROSS SRN KS FRIDAY NIGHT.

AGAIN MORNING CONVECTION EXPECTED SATURDAY...AND WITH WAVES MOVING
THROUGH WEST TO EAST MID LEVEL FLOW...SCT TSRA POSSIBLE. WILL SHAVE
TEMPS DOWN A LITTLE SATURDAY AS OUTFLOW FROM MORNING CONVECTION
EXPECTED TO PUSH SOUTH INTO OK.

LITTLE CHANGES WILL BE MADE TO THE EXTENDED...AS MRF/ECMWF/CANADIAN
MODELS ALL AGREE UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS...SO
WARMER TEMPS EXPECTED TO RETURN.

FCSTID = 12/HYSELL
ICT   73  96  72  95 /  30  30  50  30
HUT   73  94  72  95 /  30  30  50  30
EWK   73  95  72  93 /  30  30  50  30
EQA   73  95  72  94 /  30  30  50  30
WLD   74  98  73  95 /  30  30  50  30
RSL   70  92  71  92 /  50  30  50  30
GBD   71  93  71  93 /  50  30  50  30
SLN   72  91  74  91 /  50  30  50  30
MPR   72  92  7t3  92 /  50  30  50  30
CFV   73  96  72  96 /  30  30  50  30
CNU   73  94  72  94 /  30  30  50  30
K88   73  94  72  94 /  30  30  50  30

.ICT...KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:42 AM CDTSevere Thunderstorm WarningICTLincoln48 min
Jul 27, 2:03 AM CDTFlash Flood WarningICTRussell3 hr
Jul 27, 2:33 AM CDTFlash Flood WarningICTLincoln3 hr
Jul 27, 3:43 AM CDTFlash Flood WarningICTAllen, Woodson4 hr
Jul 27, 6:40 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jul 27, 6:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.